Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Lincoln, IL

March 13, 2024Coles County, Cumberland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 13, 2024, 8:10 PM CDT for Coles County, Cumberland County, Illinois. It was in force for 35 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2024, 8:10 PM CDT (01:10 UTC)
Expired
Mar 13, 2024, 8:45 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coles County, IL, Cumberland County, IL

The radar

The Lincoln radar (KILX), 127 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 8:22 PM CDTHAIL 0.75Lerna, ILphoto of penny size hail relayed via broadcast media.
Mar 13, 8:22 PM CDTHAIL 0.75Lerna, ILphoto of penny size hail relayed via broadcast media.
Mar 13, 8:31 PM CDTHAIL 1.254 Ssw Charleston, ILsocial media photo of half dollar size hail.
Mar 13, 8:31 PM CDTHAIL 1.754 Ssw Charleston, ILHalf dollar to golf ball size hail at BENT TREE GOLF COURSE. relayed via broadcast media.
Mar 13, 8:31 PM CDTHAIL 1.754 Ssw Charleston, ILHalf dollar to golf ball size hail at BENT TREE GOLF COURSE. relayed via broadcast media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS53 KILX 140110
SVRILX
ILC029-035-140145-
/O.NEW.KILX.SV.W.0013.240314T0110Z-240314T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
810 PM CDT Wed Mar 13 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Coles County in east central Illinois...
  Northern Cumberland County in east central Illinois...

* Until 845 PM CDT.

* At 810 PM CDT, a severe thunderstorm was located near Lerna, or 7
  miles northwest of Toledo, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lerna and Janesville around 815 PM CDT.

This includes the following highways...
 Interstate 57 between mile markers 182 and 185.
 Interstate 70 near mile marker 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 8839 3942 8841 3954 8807 3930 8802
TIME...MOT...LOC 0110Z 257DEG 23KT 3936 8832 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
2 follow-up statements
957 
WWUS53 KILX 140125
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
825 PM CDT Wed Mar 13 2024

ILC029-035-140145-
/O.CON.KILX.SV.W.0013.000000T0000Z-240314T0145Z/
Coles-Cumberland-
825 PM CDT Wed Mar 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN COLES AND NORTHEASTERN CUMBERLAND COUNTIES...

At 824 PM CDT, a severe thunderstorm was located over Janesville, or
near Charleston, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Charleston around 830 PM CDT.

Other locations impacted by this severe thunderstorm include Fox
Ridge State Park.

This includes Interstate 70 near mile marker 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 8827 3943 8832 3954 8807 3930 8802
TIME...MOT...LOC 0124Z 246DEG 19KT 3939 8824 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
270 
WWUS53 KILX 140139
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
839 PM CDT Wed Mar 13 2024

ILC029-035-140145-
/O.CON.KILX.SV.W.0013.000000T0000Z-240314T0145Z/
Coles-Cumberland-
839 PM CDT Wed Mar 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN COLES AND NORTHEASTERN CUMBERLAND COUNTIES...

At 839 PM CDT, a severe thunderstorm was located near Charleston,
moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Broadcast media.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Coles and northeastern Cumberland Counties, including
the following locations... Fox Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 8821 3943 8825 3954 8807 3933 8803
      3933 8821
TIME...MOT...LOC 0139Z 257DEG 23KT 3941 8812 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:35 PM CDT, 1 hour 35 minutes earlier. Its key messages:

  • Unseasonably warm tonight and Thursday with temperatures more typical of early to mid May.
  • Warm front lifting into central IL tonight, increasing coverage of showers and thunderstorms, with a few strong to severe storms carrying a hail risk.
  • Slight risk of severe storms over central and southeast IL for Thursday afternoon and evening. All severe weather modes at play including large hail, damaging winds, and a few tornadoes.
  • Much cooler weather after a cold frontal passage late Saturday. Hard freeze Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 13, 6:35 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
635 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

- Unseasonably warm tonight and Thursday with temperatures more
  typical of early to mid May.

- Warm front lifting into central IL tonight, increasing coverage
  of showers and thunderstorms, with a few strong to severe storms
  carrying a hail risk.

- Slight risk of severe storms over central and southeast IL for
  Thursday afternoon and evening. All severe weather modes at play
  including large hail, damaging winds, and a few tornadoes.

- Much cooler weather after a cold frontal passage late Saturday.
  Hard freeze Sunday night and Monday night may harm any tender
  emerging vegetation.

&&

.DISCUSSION...
Issued at 206 PM CDT Wed Mar 13 2024

Unseasonable warmth continues over central and SE IL this
afternoon - 2 pm temperatures in the lower 70s. Dew points have
risen into the lower 50s over west central IL where a cumulus
field has recently developed, otherwise mid level clouds are more
prevalent farther north/east where mid/upper 40s dew points are
prevalent. Latest surface map showed 1000 mb low pressure over the
OK panhandle with a warm front stretched east into southern MO.
Aloft, water WV imagery and UA analysis showed a trough digging
through the central Rockies and lead shortwave energy already
pushing into the central Plains.

Thunderstorm activity is expected to develop near the I-70
corridor this evening ahead of the northward surging warm front,
aided by the convergent nose of a 40 kt 850-925 mb jet. The
coverage of storms should increase overnight, while lifting north,
as ascent increases ahead of a shortwave and strengthening mid
level jet streak. Thermodynamic profiles favor hail with this
elevated convection, potentially severe (1"+ diameter)
particularly west of I-57 where SPC has expanded a marginal
severe risk (level 1/5). In this area steep mid level lapse rates
will contribute to 1000+ J/kg MUCAPE, while deep layer shear
strengthens from around 25 kt at midnight to near 50 kt by
sunrise. A few convective allowing models (CAMs) develop linear
convection over northern MO after midnight, tracking east into the
western CWA around sunrise. Should this become an organized
convective system, it would carry an attendant severe threat
including damaging wind gusts if it can become surface based.

Details become somewhat murky by midday due to the previous
convection, but the overall environment will be favorable for
another round of severe weather along and ahead of a southeastward
advancing cold front. Compared to 24 hours ago, guidance shows a
faster frontal progression, possibly already bisecting the CWA
from northeast to southwest near the I-55 corridor by 00z.
Moderate instability and strong shear will make all severe modes
in play ahead of the front. Most guidance shows the severe
convection shifting southeast of our I-70 counties near or just
after midnight. SPC maintains a slight risk (level 2/5) for the
entire area Thursday afternoon/evening.

The airmass ahead of the cold front will continue to be
unseasonably warm. Tonight we are looking at lows in the mid/upper
50s, or several degrees warmer than typical highs for mid March.
Thursday will be the last in this stretch of late-spring air, with
highs mainly in the lower 70s.

Only a slight cooldown is shown behind Thursday night's cold
front (highs in the 50s to 60s Fri/Sat). However, fast northwest
flow aloft will usher a much stronger cold front across the
region Saturday afternoon or Saturday night. Blustery and cold
weather follows for Sunday and Monday. For those with early
gardening interests, a hard freeze appears likely for both Monday
and Tuesday morning. While most of the extended forecast is dry,
we'll need to watch a shortwave rotating around a Great Lakes
upper low Sunday afternoon or night, which could produce light
snow here or nearby.

25

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 635 PM CDT Wed Mar 13 2024

A warm front lifting into the area this evening should start to
develop scattered showers and thunderstorms by 03Z-05Z, with a
more organized north-south oriented line of thunderstorms expected
to sweep across the area around 11Z-17Z. Additional isolated to
scattered thunderstorms, potentially strong to severe, are
expected to develop late Thursday afternoon, although location and
timing will be uncertain until much closer to storm development.
MVFR cigs and vsbys will be expected with any thunderstorms, as
well as widespread MVFR cigs Thursday morning from around 12Z-15Z
until 18Z-20Z. Winds generally S around 10 kts overnight, becoming
SSW 10-15 kts with gusts 20-25 kts by 15Z-18Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 13, 3:14 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Wed Mar 13 2024

ILZ027>031-036>038-040>044-047>054-061-142015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Shelby-
314 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to move into the area during
the mid to late evening hours and continue through the night. A few
of the storms may be strong to severe, with large hail and damaging
winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are likely to move across the area Thursday
morning. These may be strong to severe, with large hail and damaging
winds the main concerns. Another round of storms is possible in the
late afternoon and evening. Large hail, damaging wind gusts, and
isolated tornadoes will all be possible. In addition, there is a risk
for very large hail in excess of 2 inches along and south of I-72
and west of I-57.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

Expected storm motion is toward the northeast around 30 mph.

ILZ045-046-055>057-062-063-066>068-071>073-142015-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
314 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected to move into the
area during the late evening and continue through the night. While a
few of the storms may contain hail and gusty winds, the threat of
widespread severe weather appears low at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are likely to move across the area Thursday
morning. These may be strong to severe, with large hail and damaging
winds the main concerns. Another round of storms is possible in the
late afternoon and evening. Large hail, damaging wind gusts, and
isolated tornadoes will all be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

In the hours before

Special weather statement, Mar 13, 7:50 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
750 PM CDT Wed Mar 13 2024

ILZ056-061-062-140115-
Coles-Shelby-Cumberland-
750 PM CDT Wed Mar 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLES...EAST
CENTRAL SHELBY AND NORTHWESTERN CUMBERLAND COUNTIES THROUGH 815 PM
CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neoga, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mattoon, Neoga, Lerna, Janesville, Paradise, Trowbridge, Etna,
Trilla, and Coles County Airport.

This includes Interstate 57 between mile markers 174 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3928 8852 3936 8855 3951 8830 3932 8819
TIME...MOT...LOC 0049Z 244DEG 15KT 3935 8847

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:50 PM CDTSpecial Weather StatementILXCumberland25 min
Mar 13, 8:37 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Coles, Cumberland38 min
Mar 13, 9:05 PM CDTSevere Thunderstorm WarningILXClark, Edgar40 min
Mar 13, 9:45 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Edgar45 min
Mar 13, 10:59 PM CDTSpecial Weather StatementILXLogan31 min
Mar 13, 11:15 PM CDTSpecial Weather StatementILXFulton30 min
Mar 13, 11:36 PM CDTSpecial Weather StatementILXDeWitt, Logan, Tazewell24 min
Mar 13, 11:43 PM CDTSevere Thunderstorm WarningILXKnox6 min
Mar 14, 12:02 AM CDTSevere Thunderstorm WarningILXKnox28 min
Mar 14, 12:07 AM CDTSpecial Weather StatementILXDeWitt, Knox, McLean, Peoria, Tazewell23 min
Mar 14, 12:26 AM CDTSpecial Weather StatementILXKnox, Peoria34 min
Mar 14, 12:28 AM CDTSevere Thunderstorm WarningILXKnox36 min
Mar 14, 12:33 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford24 min
Mar 14, 2:16 AM CDTSevere Thunderstorm WarningILXKnox44 min
Mar 14, 4:23 AM CDTSevere Thunderstorm WarningILXFulton, Knox37 min
Mar 14, 4:52 AM CDTTornado WarningILXKnox23 min
Mar 14, 5:14 AM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark10 min
Mar 14, 5:22 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell23 min
Mar 14, 5:30 AM CDTTornado WarningILXTazewell15 min
Mar 14, 6:49 AM CDTSpecial Weather StatementILXMcLean26 min
Mar 14, 7:04 AM CDTSevere Thunderstorm WarningILXMcLean26 min
Mar 14, 8:13 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby47 min
Mar 14, 8:23 AM CDTTornado WarningILXChristian24 min
Mar 14, 8:26 AM CDTSevere Thunderstorm WarningILXMoultrie, Shelby49 min
Mar 14, 8:54 AM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt27 min
Mar 14, 9:27 AM CDTSevere Thunderstorm WarningILXEdgar, Vermilion18 min
Mar 14, 9:43 AM CDTSevere Thunderstorm WarningILXClark, Crawford32 min
Mar 14, 11:13 AM CDTRiver Flood WarningILXCass, Fulton, Mason12 hr
Mar 14, 3:44 PM CDTSevere Thunderstorm WarningILXMorgan, Scott46 min
Mar 14, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMorgan, Sangamon, Scott56 min
Mar 14, 4:37 PM CDTTornado WarningILXMorgan, Sangamon23 min
Mar 14, 4:54 PM CDTTornado WarningILXChristian, Sangamon36 min
Mar 14, 5:25 PM CDTTornado WarningILXChristian, Shelby35 min
Mar 14, 5:48 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Moultrie, Shelby42 min
Mar 14, 5:51 PM CDTSevere Thunderstorm WarningILXChristian, Cumberland, Effingham, Shelby39 min
Mar 14, 6:14 PM CDTSevere Thunderstorm WarningILXColes, Edgar46 min
Mar 14, 6:19 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland41 min
Mar 14, 6:25 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Effingham, Jasper, Shelby28 min
Mar 14, 6:34 PM CDTTornado WarningILXColes, Cumberland, Shelby12 min
Mar 14, 6:37 PM CDTTornado WarningILXClay, Jasper38 min
Mar 14, 6:50 PM CDTFlash Flood WarningILXColes, Moultrie, Shelby3 hr
Mar 14, 6:50 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Edgar29 min
Mar 14, 6:59 PM CDTTornado WarningILXClay, Effingham, Jasper, Richland31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.